Last Modified: January 20, 2008
Dear OncoLink "Ask The Experts,"
My husband has had prostate cancer for 11 years, and it recently metastasized to 2 vertebrae and one spot on his hip bone. He is almost finished with radiation and his pain is gone. His PSA level has jumped from 28 before radiation to 60 almost 2 weeks into radiation. Is this due to dead cancer cells going through his system?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
Bumps in PSA (from infections, from dying prostate cancer cells, etc.) CAN occur during prostate radiation therapy. These bumps are usually 4 to 6 ng/ml, but are not typically as high as this (about 30 ng/ml). This could suggest that the cancer is entering a more biologically aggressive mode. It can also be seen with prostate trauma, inflammation, or infection. If one of these conditions is the cause, you would expect the patient to have significant symptoms, such as pain or difficulty with urination. Given the unexplained nature of the sudden PSA rise described above, further imaging and workup by the patient’s oncologist is likely indicated.
Apr 18, 2013 - Prostate-specific antigen concentrations in midlife can be used to predict the long-term risk of prostate cancer metastasis or death from prostate cancer, according to a study published online April 16 in BMJ.